Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 15, NWS Midland/Odessa, TX

May 25, 2003Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 25, 2003, 5:02 PM CDT for Brewster County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2003, 5:02 PM CDT (22:02 UTC)
Expired
May 25, 2003, 9:00 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.0 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1823 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 252204
FFWMAF
TXC043-260200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 PM CDT SUN MAY 25 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 900 PM CDT

* AT 502 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS OCCURRING OVER MUCH OF NORTHERN BREWSTER COUNTY...WITH THUNDERSTORMS
  MOVING TO THE NORTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...
  ALPINE...ALTUDA AND MARATHON

DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR
IN AUTOMOBILES.

IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS. DO NOT ATTEMPT TO DRIVE OVER A FLOODED ROAD. 
THE ROAD MAY BE WASHED OUT.

EXCESSIVE RUNOFF WILL INUNDATE ROADS AND FARM AND RANCH LAND. DO NOT
DRIVE ACROSS FLOODED ROADWAYS NEVER ATTEMPT TO CROSS FLOWING WATER
IN A CAR OR ON FOOT.

LAT...LON 2971 10379 3041 10378 3065 10343 3017 10278

$$
1 follow-up statement
000 
WGUS74 KMAF 260032
FFSMAF
TXC043-260200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
732 PM CDT SUN MAY 25 2003

...A FLASH FLOOD WARNING CONTINUES FOR NORTHERN BREWSTER COUNTY UNTIL
900 PM CDT...

AT 615 PM CDT..FLASH FLOODING WAS OBSERVED 10 MILES NORTH OF 
MARATHON ALONG HIGHWAY 385.

AT 729 PM CDT...ALTHOUGH THE HEAVY RAINFALL HAS BEGUN TO DIMINISH IN 
AREA AND INSTENSITY...FLASH FLOODING IS STILL POSSIBLE IN 
INTERSECTIONS...UNDERPASSES...AND FLOOD PRONE AREAS.

DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR
IN AUTOMOBILES.

LAT...LON 2980 10377 3041 10378 3065 10343 3012 10269

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 25, 2:00 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 25, 2:00 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT SUN MAY 25 2003

.DAY 1...
COMPLEX FORECAST NEXT 24 TO 48 HOURS...
CU STARTING TO DEVELOP ONCE AGAIN OVER THE MOUNTAINS.  EXPECT THE
ACTIVITY TO INCREASE IN COVERAGE AND INTENSITY AS IT HAS OVER THE
PAST COUPLE DAYS.  WILL KEEP THE CHANCE AND LIKELY POPS GOING OVER
MOST OF THE AREA TONIGHT AND TOMORROW.  HAVE AN AREA OF CU
DEVELOPING ALONG A BOUNDARY OF DIFFERENTIAL HEATING/MOISTURE
CONVERGENCE IN SOUTHEAST NEW MEXICO.  THIS FIELD LOOKS STRIKINGLY
SIMILAR TO THE FIELD OF CU THAT DEVELOPED OVER OUR NORTHEASTERN ZONES
YESTERDAY THAT LED TO WIDESPREAD FLASH FLOODING AND SEVERE HAIL
REPORTS.  EXPECT THE CWA TO CONTINUE TO DESTABILIZE AS THE CIRRUS
SHIELD HAS ALL BUT EXITED THE AREA AND IS ALLOWING THE SUN TO WARM
SURFACE TEMPERATURES BACK UP.  PWS ARE AGAIN OVER AN INCH OVER THE
ENTIRE AREA.  WITH LARGE-SCALE ASCENT FROM THE APPROACHING
SHORTWAVE (CU DEVELOPMENT OVER OLD MEXICO)...AND RESIDUAL BOUNDARIES
LIKE THE ONE IN SOUTHEAST NEW MEXICO AND OTHER SYNOPTIC
BOUNDARIES/FRONTS ACROSS THE AREA...WILL BE DIFFICULT TO PINPOINT
WHERE HEAVIEST PRECIPITATION WILL FALL.  ALTHOUGH WITH A DEFINED
SYNOPTIC BOUNDARY NEAR OUR NORTHERN CWA THAT MAY PROVIDE A FOCUS FOR
DEVELOPMENT TO MOVE ALONG...WILL CONTINUE WITH THE BEST CHANCES FOR
HEAVY RAIN MAINLY IN OUR NORTHEAST THIRD FOR TONIGHT.  BUT...STILL
EXPECTING CONVECTION TO DEVELOP OVER MUCH OF THE CWA WITH THE
POTENTIAL FOR LOCALLY HEAVY RAINS.  STEERING FLOW SHOULD BE A
LITTLE BETTER THIS AFTERNOON THAN LAST NIGHT AS STRONGER WINDS MOVE
IN ASSOCIATED WITH THE SHORTWAVE.  SO...AM EXPECTING THE STORMS TO AT
LEAST HAVE A MORE CONSISTENT MOVEMENT TO THE EAST...BUT STILL SLOW...
ADDING TO THE HEAVY RAIN THREAT UNDER THESE STORMS.  SEVERE THREAT
MAINLY HIGH WIND/HAIL THIS AFTERNOON AND TONIGHT AS SHEER IS NOT
EXCEPTIONALLY STRONG.

ETA/MESOETA ALSO DEPICT AN MCS MOVING THROUGH THE NORTHERN COUNTIES
OUT OF SOUTHEAST NEW MEXICO OVERNIGHT.  WITH THETA-E RIDGE POSITIONED
NW TO SE TONIGHT...AND A LLJ DEVELOPING THIS WOULD BE A REASONABLE
SOLUTION...WHICH WOULD FURTHER AGGRAVATE OUR ALREADY SATURATED
SOILS.  MAY SEE A LULL IN THE ACTION AGAIN TOMORROW MORNING...BUT
EXPECT MORE AFTERNOON AND EVENING CONVECTION...PARTICULARLY OVER THE
MOUNTAINS ON MONDAY.

.DAYS 2 THROUGH 7...
WILL KEEP CHANCE/SLIGHT CHANCE OF THUNDERSTORMS THROUGH MOST OF THE
WEEK...ESPECIALLY OVER THE MOUNTAINS.  WILL ALSO WARM TEMPS AT THE
END OF THIS WEEK AS A RIDGE BUILDS AND THE THERMAL RIDGE BUILDS IN
FROM THE SOUTHWEST OVER THE AREA.

THANKS SJT FOR COORDINATION...

PRELIMINARY NUMBERS...
MAF 59 79 60 82 / 60 40 30 30
CNM 61 84 60 83 / 60 30 30 30
MRF 55 83 56 78 / 50 40 30 30
FST 63 83 63 81 / 60 40 30 30

.MAF...
TX...FLASH FLOOD WATCH TODAY AND TONIGHT PERMIAN BASIN AND WESTERN
     LOW ROLLING PLAINS...TXZ045>048-050>053-061>063-068>070.
NM...NONE.

SN
Hazardous weather outlook, May 25, 2:43 PM CDT, 2 hours 19 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM THE MOUNTAINS OF WEST
TEXAS AND SOUTHEAST NEW MEXICO...EASTWARD THROUGH THE PLAINS OF
SOUTHEAST NEW MEXICO AND PERMIAN BASIN IN WEST TEXAS.  THE ATMOSPHERE
IS EXPECTED TO BE UNSTABLE ENOUGH FOR A FEW OF THESE STORMS TO
PRODUCE LARGE HAIL AND DAMAGING WINDS.  AS THE EVENING PROGRESSES...
CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO MERGE INTO A LARGER COMPLEX
AND MOVE SOUTHEAST ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS.  WHILE LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE THROUGH
THE EVENING...THE PRIMARY CONCERN WILL TRANSITION TO FLASH FLOODING.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE CENTRAL AND NORTHERN PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ON MEMORIAL DAY
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS.  ONCE AGAIN SUFFICIENT
INSTABILITY WILL EXIST FOR SOME OF THESE STORMS TO PRODUCE DAMAGING
WINDS AND LARGE HAIL.  LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE
FROM SLOW MOVING THUNDERSTORMS.  THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER BEYOND MONDAY NIGHT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE PERMIAN BASIN...TRANS
PECOS AND WESTERN LOW ROLLING PLAINS THIS AFTERNOON INTO TONIGHT.

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:29 PM CDTFlash Flood WarningMAFAndrews3 hr
May 24, 7:41 PM CDTSevere Thunderstorm WarningMAFEctor49 min
May 24, 7:57 PM CDTFlash Flood WarningMAFEctor3 hr
May 24, 8:35 PM CDTSevere Thunderstorm WarningMAFEctor40 min
May 24, 9:30 PM CDTFlash Flood WarningMAFMidland3 hr
May 24, 10:20 PM CDTFlash Flood WarningMAFAndrews3 hr
May 24, 10:55 PM CDTFlash Flood WarningMAFEctor3 hr
May 25, 2:42 PM CDTFlash Flood WarningMAFJeff Davis4 hr
May 25, 3:15 PM CDTSevere Thunderstorm WarningMAFJeff Davis60 min
May 25, 4:19 PM CDTSevere Thunderstorm WarningMAFBrewster56 min
May 25, 4:54 PM CDTSevere Thunderstorm WarningMAFPecos51 min
May 25, 5:45 PM CDTSevere Thunderstorm WarningMAFPecos60 min
May 25, 5:53 PM CDTSevere Thunderstorm WarningMAFPecos52 min
May 25, 5:59 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
May 25, 6:07 PM CDTFlash Flood WarningMAFPecos4 hr
May 25, 6:45 PM CDTSevere Thunderstorm WarningMAFPecos30 min

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.